Alert archive / Michigan / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 45, NWS Detroit, MI
NWS Detroit, MI issued this severe thunderstorm warning at Jun 8, 2003, 7:42 PM EDT for Genesee County, Michigan. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 8, 2003, 7:42 PM EDT (23:42 UTC)
- Expired
- Jun 8, 2003, 8:30 PM EDT
- In force
- 48 min
- Issued by
- NWS Detroit, MI
- Area
- Counties, with a storm outline in the text
County Genesee County, MI
The radar
The Detroit radar (KDTX), 46 km from the middle of the area, began a volume at 23:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Detroit, MI (KDTX), launched 12:00Z, 11.7 hours before the alert went out and 46 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 197 J/kg
- Mixed-layer CIN
- -44 J/kg
- Mixed-layer LCL
- 1139 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 140 m²/s²
- 0-3 km storm-relative helicity
- 134 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.5
The text
As transmitted, in the capitals the NWS used until 2016.
461 WUUS53 KDTX 082342 SVRDTX MIC049-090030- BULLETIN - EAS ACTIVATION/IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 742 PM EDT SUN JUN 8 2003 THE NATIONAL WEATHER SERVICE IN DETROIT/PONTIAC HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... GENESEE COUNTY IN SOUTHEAST MICHIGAN * UNTIL 830 PM EDT * AT 742 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS FROM 26 MILES WEST OF FLINT TO 35 MILES SOUTH OF FLINT...MOVING NORTHEAST AT 35 MPH. THIS LINE OF SEVERE THUNDERSTORMS HAS THE POTENTIAL OF PRODUCING WINDS UP TO 70 MPH AND HAIL UP TO GOLF BALL SIZE. * SEVERE THUNDERSTORMS WILL BE NEAR... GRAND BLANC AND FLINT AT 815 PM EDT IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG BUILDING. STAY INSIDE AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. LAT...LON 4320 8391 4279 8392 4290 8349 4321 8348 $$ BT DRC
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Detroit, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 8, 3:41 PM EDT, 4 hours 1 minute earlier.
Area forecast discussion, Jun 8, 3:41 PM EDT, 4 hours 1 minute before
SOUTHEAST MICHIGAN AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 341 PM EDT SUN JUN 8 2003 A DEEP UPPER LOW IS CENTERED OVER SOUTHEAST WISCONSIN PER CURRENT WATER VAPOR LOOP. AT THE SURFACE...OCCLUDED LOW IS CENTERED OVER SOUTH-CENTRAL WISCONSIN...WHILE A SURFACE FRONT EXTENDS FROM SW LOWER MI INTO WESTERN OHIO. SEVERE POTENTIAL WILL CONTINUE ACROSS SOUTHEAST MICHIGAN FOR THE NEXT SEVERAL HOURS AS THE COLD POOL AT 500MB (12Z KDVN 500MB TEMP WAS -22C) ASSOCIATED WITH THE UPPER LOW CONTINUES TO PUSH ACROSS LOWER MICHIGAN. THE SURFACE TROUGH WILL ALSO HELP FOCUS LOW LEVEL CONVERGENCE. SOME BREAKS IN THE CLOUDS THIS AFTERNOON OVER SOUTHWEST LOWER MICHIGAN HAS ALLOWED SURFACE INSTABILITY TO INCREASE. SURFACE LIS OVER CENTRAL MI ARE CURRENTLY RUNNING AROUND -6C WITH TEMPS IN THE UPPER 60S AND DEWPOINTS NEAR 60F. SURFACE INSTABILITY COMBINED WITH THE RAPID COLD AIR ADVECTION ALOFT PUSHING INTO THE FORECAST AREA OVER THE NEXT FEW HOURS SHOULD ALLOW THE CURRENT AREA OF THUNDERSTORMS MOVING INTO CENTRAL LOWER MICHIGAN TO WORK ACROSS SOUTHEAST MICHIGAN OVER THE NEXT FEW HOURS. WITH WET BULB ZERO HEIGHTS FALLING TO 8K FT BY 00Z...LARGE HAIL WILL BE PRIMARY THREAT WITH THESE STORMS (GOLFBALL SIZED HAIL WAS REPORTED IN ALLEGAN COUNTY OUT OF THESE STORMS). SOME ISOLATED SEVERE WINDS WILL ALSO REMAIN POSSIBLE WITH THESE STORMS AS A 50KT MID LEVEL JET PERSISTS ACROSS THE EASTERN LAKES REGION...ENHANCING THE DEEP LAYER SHEAR. THE UPPER LOW WILL PUSH INTO NE LOWER MICHIGAN BY 06Z...ALLOWING SOME MID LEVEL SUBSIDENCE TO WORK INTO THE AREA...ESPECIALLY THE SOUTHERN COUNTIES. SO I WILL LEAVE A MENTION OF SOME SHOWERS ACROSS THE NORTH THROUGH THE OVERNIGHT WITH SOME LINGERING WRAP AROUND MOISTURE...BUT CARRY A DRY FORECAST ACROSS THE SOUTHERN PORTIONS OF THE FORECAST AREA. THE UPPER LOW WILL QUICKLY LIFT INTO QUEBEC ON MONDAY AND SHEAR APART. SOME LINGERING MOISTURE IN THE BOUNDARY LAYER UP TROUGH 850MB...COMBINED WITH SOME NEARLY DRY ADIABATIC LAPSE RATES FROM THE SURFACE TO 850MB SHOULD ALLOW FOR QUITE A BIT OF DIURNAL CU...ESPECIALLY ACROSS THE SAGINAW VALLEY AND THUMB WHERE MOISTURE IN THE LOW LEVELS WILL BE HIGHER. THE ETA SOLUTION BRINGS A WEAKENING SURFACE TROUGH ACROSS LAKE HURON DURING THE AFTERNOON/EARLY EVENING. THE ETA SOLUTION GENERATES A LITTLE CONVECTION ACROSS THE THUMB MONDAY AFTERNOON/EVENING AS CONVERGENCE ALONG THIS TROUGH AND WITH SOME LAKE BREEZE CONVERGENCE WILL COMBINE WITH A COUPLE HUNDRED JOULES OF CAPE. I WILL THEREFORE MENTION A CHANCE FOR SHOWERS ACROSS THE THUMB MONDAY AFTERNOON/EVENING AND LEAVE THE REST OF THE FORECAST AREA DRY. THE NEXT UPPER WAVE LOOKS POISED TO MOVE INTO THE UPPER MISSISSIPPI VALLEY BY TUESDAY MORNING...THEN PUSH ACROSS THE GREAT LAKES DURING THE DAY. TIMING AND LOCATION OF THIS WAVE IS NOT BEING HANDLED WELL BY THE MODELS. THE GFS SOLUTION LOOKS TO BE SUFFERING FROM SOME CONVECTIVE FEEDBACK BY TUESDAY MORNING. SO NOT QUITE READY TO ACCEPT ITS FASTER AND FARTHER NORTH SOLUTION. I WILL LEAN TOWARD THE ETA IDEA OF BRINGING THE UPPER WAVE THROUGH TUESDAY EVENING...WITH THE SURFACE LOW TRACKING ACROSS SOUTHERN LOWER MICHIGAN. NICE 850-700MB THETA-E ADVECTION AHEAD OF THIS WAVE AND SOME UPPER DIVERGENCE SHOULD SPELL FAIRLY GOOD PRECIP POTENTIAL. DUE TO THE LACK OF CONTINUITY IN TIMING AND LOCATION OF THIS FEATURE...I WILL KEEP POPS IN THE CHANCE CATEGORY TUESDAY AFTERNOON/TUESDAY NIGHT. SEVERE POTENTIAL WITH THIS WAVE WILL RELY HEAVILY ON THE TRACK OF THE SURFACE LOW. GIVEN THE STRONG MID LEVEL WIND FIELDS...A FARTHER NORTH LOW TRACK WOULD BRING HIGHER INSTABILITY INTO LOWER MICHIGAN AND THUS INCREASE THE SEVERE POTENTIAL. FAST NEARLY ZONAL FLOW ALOFT MID WEEK WILL GIVE WAY TO BUILDING HEIGHTS OVER THE CENTRAL AND EASTERN CONUS BY THE END OF THE WEEK AND INTO NEXT WEEKEND AS A DEEP UPPER LOW PUSHES INTO THE PACIFIC NORTHWEST FROM THE GULF OF ALASKA. THUS FORECAST HIGHS NEAR TO SLIGHTLY ABOVE CLIMO STILL LOOKS REASONABLE FOR TEMPS FROM THURSDAY INTO NEXT WEEKEND. THE MEDIUM RANGE MODEL SOLUTIONS ARE IN EXCELLENT AGREEMENT IN SHOWING HIGH PRESSURE BUILDING INTO LOWER MICHIGAN ON WEDNESDAY AND PERSISTING THROUGH THE DAY ON FRIDAY. MODELS HOWEVER DISAGREE ON TIMING AND POSITION OF THESE WAVES. WITH PLENTY OF LOW LEVEL MOISTURE EXPECTED AND WITH MODELS INDICATING SOME SEMBLANCE OF A TIGHTENING THERMAL GRADIENT OVER THE AREA...I WILL INCLUDE A CHANCE FOR THUNDERSTORMS BOTH FRIDAY AND SATURDAY. .DTX...NONE. CONSIDINE EXPERIMENTAL GRAPHICAL FORECASTS ARE AVAILABLE ONLINE AT HTTP://WWW.CRH.NOAA.GOV/DTX (ALL LOWER CASE)
Hazardous weather outlook, Jun 8, 7:01 PM EDT, 41 minutes before
MIZ047>049-053>055-060>063-068>070-075-076-082-083-091200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 701 PM EDT SUN JUN 8 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST LOWER MICHIGAN. .DAY ONE...TONIGHT SEVERE THUNDERSTORMS ARE POSSIBLE THIS EVENING UNTIL 9 PM ACROSS ALL OF SOUTHEAST MICHIGAN. THE MAIN THREAT FROM ANY SEVERE THUNDERSTORMS THIS EVENING WILL BE HAIL TO PENNY SIZE...WIND GUSTS TO 70 MPH...AND POSSIBLE TORNADOES. THESE STORMS WILL MOVE EAST AT 30 MPH. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY ANOTHER STRONG LOW PRESSURE SYSTEM WILL BRING A CHANCE OF THUNDERSTORMS ON TUESDAY...SOME OF WHICH MAY BE STRONG TO SEVERE. THERE IS ANOTHER CHANCE OF THUNDERSTORMS ON FRIDAY. .SPOTTER INFORMATION STATEMENT... DISPATCHERS NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY. SPOTTER ACTIVATION WILL LIKELY BE NEEDED. && STAY TUNED TO NOAA WEATHER RADIO...OR LOCAL MEDIA OUTLETS...FOR THE LATEST FORECAST INFORMATION FROM THE NATIONAL WEATHER SERVICE. YOU CAN ALSO OBTAIN THE LATEST FORECAST ON THE NATIONAL WEATHER SERVICE WEB SITE HTTP://WWW.CRH.NOAA.GOV/DTX/ (ALL LOWER CASE) GURNEY
In the hours before
Local storm report, Jun 8, 5:08 PM EDT, 2 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
508 PM EDT SUN JUN 8 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0458 PM 1 E FOWLERVILLE MI TORNADO
06/08/03 LIVINGSTON REPORTED BY LAW
ENFORCEMENTLocal storm report, Jun 8, 5:25 PM EDT, 2 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
525 PM EDT SUN JUN 8 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0517 PM 1 S COHOCTAH MI TORNADO
06/08/03 LIVINGSTON REPORTED BY LAW
ENFORCEMENTLocal storm report, Jun 8, 5:47 PM EDT, 1 hour 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
547 PM EDT SUN JUN 8 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0513 PM 1 S COHOCTAH MI TORNADO
06/08/03 LIVINGSTON REPORTED BY LAW
ENFORCEMENT
0535 PM 5 N FENTON MI TORNADO
06/08/03 GENESEE REPORTED BY
SPOTTERSLocal storm report, Jun 8, 6:41 PM EDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
641 PM EDT SUN JUN 8 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0540 PM 3 SW GRAND BLANC MI TORNADO
06/08/03 GENESEE MULTIPLE HOMES DAMAGED AND
8 INCH TREES DOWN. REPORTED
BY SPOTTERS AND LAW
ENFORCEMENT
0634 PM 1 E LAPEER MI TORNADO
06/08/03 LAPEER REPORTED BY
SPOTTERSSpecial weather statement, Jun 8, 6:54 PM EDT, 48 minutes before
MIZ047>049-053>055-060>063-068>070-075-076-082-083-090100- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 654 PM EDT SUN JUN 8 2003 SEVERE THUNDERSTORM WATCH NUMBER 488 VALID FOR THE COUNTIES OF...BAY...MIDLAND...SANILAC...SAGINAW...LAPEER...GENESEE...SHIAWASSE E...MACOMB...OAKLAND...LIVINGSTON...WASHTENAW...LENAWEE...HURON...TUS COLA ...ST. CLAIR...WAYNE AND MONROE...AS WELL AS THE ADJOINING COASTAL WATERS HAS BEEN EXTENDED UNTIL 900 PM EDT SUNDAY EVENING BY THE NATIONAL WEATHER SERVICE OFFICE IN WHITE LAKE. OKEEFE
Local storm report, Jun 8, 7:41 PM EDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
741 PM EDT SUN JUN 8 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0735 PM 5 N GREGORY MI 1.00 INCH HAIL
06/08/03 LIVINGSTON REPORTED BY LIVINGSTON
COUNTY EMERGENCY MANAGEMENT
0515 PM SAGINAW MI WIND DAMAGE
06/08/03 SAGINAW POWER LINES BLOWN DOWN
REPORTED BY LAW ENFORCEMENTThe office that day
Everything else NWS Detroit, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 8, 3:58 PM EDT | Severe Thunderstorm Warning | DTX | Midland, Saginaw | 62 min |
| Jun 8, 4:14 PM EDT | Tornado Warning | DTX | Livingston | 61 min |
| Jun 8, 4:28 PM EDT | Severe Thunderstorm Warning | DTX | Bay | 77 min |
| Jun 8, 4:31 PM EDT | Special Marine Warning | DTX | 119 min | |
| Jun 8, 4:33 PM EDT | Severe Thunderstorm Warning | DTX | Shiawassee | 57 min |
| Jun 8, 4:53 PM EDT | Tornado Warning | DTX | Genesee | 67 min |
| Jun 8, 5:00 PM EDT | Severe Thunderstorm Warning | DTX | Saginaw | 45 min |
| Jun 8, 5:29 PM EDT | Severe Thunderstorm Warning | DTX | Saginaw | 16 min |
| Jun 8, 5:52 PM EDT | Tornado Warning | DTX | Lapeer | 68 min |
| Jun 8, 7:18 PM EDT | Severe Thunderstorm Warning | DTX | Livingston, Shiawassee | 72 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.